Alert archive / Oklahoma / Tornado Warnings in 2025

Tornado Warning 89, NWS Norman, OK

May 17, 2025Garvin County, Grady County, McClain County, Oklahoma

NWS Norman, OK issued this tornado warning at May 17, 2025, 4:29 PM CDT for Garvin County, Grady County, McClain County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 4:29 PM CDT (21:29 UTC)
Expired
May 17, 2025, 5:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Garvin County, OK, Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:46 PM CDTHAIL 11 Nw Lindsay, OKDelayed report from May 17th. Report from mPING: Quarter (1.00 in.).
May 17, 4:48 PM CDTHAIL 1.253 Se Bradley, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2950 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WFUS54 KOUN 172129
TOROUN
OKC049-051-087-172215-
/O.NEW.KOUN.TO.W.0089.250517T2129Z-250517T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
429 PM CDT Sat May 17 2025

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Garvin County in southern Oklahoma...
  Southeastern Grady County in central Oklahoma...
  Southwestern McClain County in central Oklahoma...

* Until 515 PM CDT.

* At 428 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles south of Alex, moving east at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lindsay, Alex, Bradley, Erin Springs, and Payne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3475 9786 3487 9789 3497 9754 3478 9750
TIME...MOT...LOC 2128Z 258DEG 13KT 3483 9782 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Ware
1 follow-up statement
127 
WWUS54 KOUN 172155
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
455 PM CDT Sat May 17 2025

OKC051-172205-
/O.CAN.KOUN.TO.W.0089.000000T0000Z-250517T2215Z/
Grady OK-
455 PM CDT Sat May 17 2025

...THE TORNADO WARNING FOR SOUTHEASTERN GRADY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3487 9767 3489 9752 3487 9752 3478 9750
      3477 9767
TIME...MOT...LOC 2155Z 265DEG 17KT 3483 9765 

$$

OKC049-087-172215-
/O.CON.KOUN.TO.W.0089.000000T0000Z-250517T2215Z/
Garvin OK-McClain OK-
455 PM CDT Sat May 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN GARVIN AND SOUTHWESTERN MCCLAIN COUNTIES...

At 455 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lindsay, moving east at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lindsay and Erin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3487 9767 3489 9752 3487 9752 3478 9750
      3477 9767
TIME...MOT...LOC 2155Z 265DEG 17KT 3483 9765 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:01 PM CDT, 1 hour 28 minutes earlier. Its key messages:

  • Updated at 242 PM CDT Sat May 17 2025
  • Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday.
  • Shower/storm chances return end of next week.
Area forecast discussion, May 17, 3:01 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
301 PM CDT Sat May 17 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 242 PM CDT Sat May 17 2025

 - Severe weather is expected through Monday, with significant
   tornadoes possible on Sunday and Monday.

 - Shower/storm chances return end of next week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 300 PM CDT Sat May 17 2025

As of the 2PM, surface observations show a weak surface low has
drifted south to near Borger,TX with a warm front extending from
Elk City to Fort Cobb to Washington to Ada. A very warm, moist air
mass is in place south of the front, with dewpoint temperatures
of 77 degrees observed at Burneyville and Durant and even 73
degrees at Seymour. A few thunderstorms have already developed
over western north Texas, but have been slow to strengthen and
there have been a few CI attempts over southeastern Oklahoma.

The mid-level shortwave is moving over southwestern New Mexico and
is prog'd to reach the Amarillo area around 21Z. The front is
anticipated to move slowly northward with an extremely unstable
atmosphere south of the front, which will foster very large hail
potential with a low tornado potential near and along the warm
front. In addition, very large DCAPE values will lend to damaging
wind gusts of 70-80+mph.

While the precise location of the front later this afternoon and
evening is somewhat uncertain, models have indicated that the
front should be near or just north of the I-40 corridor. Due to
the broader baroclinic zone typical of warm fronts (vs the sharper
zone with cold fronts), this creates a broader zone of problematic
storm impacts and therefore hazards will not be confined to a
narrow zone. Latest mesoanalysis indicates extreme instability
is already in place south of the front, with a maximum of 4500 to
5000 J/kg of MLCAPE over south-central Oklahoma along with bulk
shear at 50 knots. While we cannot pinpoint where these storms
will develop with high accuracy, everyone should be ready for the
potential for significant severe weather impacts - with 2 to 4
inch hail and damaging winds (70-80+mph) the most likely hazards.
There is a low risk of tornadoes - especially near the front and
triple point.

We should start seeing additional storm development with better
organization as the upper wave gets closer (within the next few
hours). Storms are expected to exit our area by midnight.

Thompson

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 300 PM CDT Sat May 17 2025

Another potent shortwave, that is currently moving ashore
northern California, will track east-southeastward and the center
of this system is prog'd to reach southern Utah by Sunday
morning. The center of the mid-level trough associated height
falls swings across the central Rockies during the day and rapid
lee-cyclogenesis yields a 990MB surface low over southeastern
Colorado by mid-afternoon. The resulting mass response will
increase southerly winds to 20-25 mph, with gusts to 35 mph
possible. This increased low-level flow will prompt renewed
moisture advection over Oklahoma with dewpoint temperatures rising
into the low 70's over much of the area by afternoon.

The primary mid-level jet max reaches passes over northeastern New
Mexico and reaches the western Panhandles by mid-afternoon as a
secondary jet max approaches from west Texas. The primary jet will
push the dryline to the western Oklahoma state line, and the
secondary jet could cause the dryline to bulge over southwest
Oklahoma and western north Texas mid- to late-afternoon. Although
mostly cloudy skies are anticipated east of the dryline, CIN should
begin to erode over W/SW portions of the area by mid-day. Severe
thunderstorms are expected to develop on Sunday afternoon, with very
large hail, damaging wind gusts, and significant tornadoes possible
- especially across north-central Oklahoma.

Monday continues to be the most concerning day for significant
tornado potential as the H250 and H500 jets overspread Oklahoma,
which will add 50-60 knots of 0-6km bulk shear to an extremely
unstable environment. An outbreak of tornadic supercell thunderstorms
are possible along the dryline by Monday afternoon west of I-35
and track quickly northeastward (34-45 mph) into central Oklahoma.
Storm activity should exit our area by late Monday night.

Thompson

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 300 PM CDT Sat May 17 2025

The upper trough crosses passes over the plains and drives the
associated cold front into Oklahoma on Monday night into Tuesday
morning with northwest surface winds expected on Tuesday and
possibly into Wednesday following a reinforcing cold front. High
temperatures will dip into the 70's/80's on Tuesday with warmer
conditions returning end of next week as a mid-level ridge
approaches and winds veer to the southeast. We should remain dry
Tuesday into Thursday, but low POPs return late Thursday and
Friday.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat May 17 2025

Lingering stratus producing broken ceilings across southeast
Oklahoma will keep terminal KDUA under MVFR conditions through 00Z
while the rest of our terminals are most likely to remain under
VFR conditions at least up through 06Z. However, most terminals
have a 30% chance for TSRA between 20Z-04Z as a warm front lifts
advecting moist unstable air. Should any TSRA move over our
terminals they could briefly reduce to MVFR conditions due to a
lower ceiling and reduced visibilities in rain. Terminal KDUA has
the highest probability for TSRA as a TEMPO is in place there.
Ceiling may start lowering due to increasing stratus between
06-12Z potentially reducing our terminals to IFR conditions. As
the warm front lifts during the next few hours, east surface winds
will be veering southeast by 21Z becoming nearly due south by
16Z. A moderate low-level jet will develop overnight by 06Z
resulting in low-level wind shear across some of our terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  64  84  69 /  40  40  40  20
Hobart OK         88  64  88  65 /  30  10  20  10
Wichita Falls TX  91  67  89  70 /  40  10  20  20
Gage OK           85  57  91  55 /  20  30  10   0
Ponca City OK     80  60  81  66 /  10  70  70  40
Durant OK         89  68  84  70 /  70  30  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...01
SHORT TERM...01
LONG TERM....01
AVIATION...68

In the hours before

Special weather statement, May 17, 1:51 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Norman OK
151 PM CDT Sat May 17 2025

TXZ086-088-089-171915-
Wichita TX-Archer TX-Baylor TX-
151 PM CDT Sat May 17 2025

...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita and northeastern Baylor Counties through 215 PM
CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dundee, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dundee, Mankins, Lake Diversion, and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3370 9907 3384 9900 3384 9895 3391 9896
      3394 9894 3373 9864 3360 9895
TIME...MOT...LOC 1851Z 240DEG 26KT 3368 9896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, May 17, 2:09 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Norman OK
209 PM CDT Sat May 17 2025

TXZ086-089-090-171945-
Clay TX-Wichita TX-Archer TX-
209 PM CDT Sat May 17 2025

...A strong thunderstorm will impact portions of northwestern Clay,
northeastern Archer and southeastern Wichita Counties through 245 PM
CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holliday, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita Falls, Holliday, Dean, Jolly, Sheppard AFB, Mankins, Lakeside
City, and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 9872 3380 9884 3409 9836 3386 9820
TIME...MOT...LOC 1909Z 239DEG 38KT 3377 9871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, May 17, 3:48 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
348 PM CDT Sat May 17 2025

OKZ047-051-052-172115-
Johnston OK-Marshall OK-Bryan OK-
348 PM CDT Sat May 17 2025

...A strong thunderstorm will impact portions of southeastern
Johnston, northwestern Bryan and northeastern Marshall Counties
through 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Madill, Kingston, Silo, Milburn, Little City, Woodville, Nida, and
northeastern Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3392 9674 3406 9681 3425 9656 3405 9642
TIME...MOT...LOC 2048Z 233DEG 20KT 3403 9668

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Local storm report, May 17, 4:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
429 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             Chickasha               35.04N 97.94W
05/17/2025  M1.00 Inch       Grady              OK   Emergency Mngr

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:41 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain49 min
May 17, 3:48 PM CDTSpecial Weather StatementOUNMarshall27 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain38 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain50 min
May 17, 4:34 PM CDTSpecial Weather StatementOUNAtoka26 min
May 17, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Oklahoma39 min
May 17, 5:01 PM CDTTornado WarningOUNGarvin, McClain29 min
May 17, 5:07 PM CDTSpecial Weather StatementOUNAtoka38 min
May 17, 5:18 PM CDTTornado WarningOUNGarvin, Murray27 min
May 17, 5:42 PM CDTTornado WarningOUNGarvin, McClain, Pontotoc48 min
May 17, 5:46 PM CDTSevere Thunderstorm WarningOUNAtoka30 min
May 17, 5:51 PM CDTTornado WarningOUNAtoka18 min
May 17, 6:26 PM CDTTornado WarningOUNGarvin, Pontotoc25 min
May 17, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Jefferson, Love45 min
May 17, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Pontotoc, Seminole35 min

Nearby

Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.